The Turkish Journal of Gastroenterology
2006, Volume 17, No 2, Page(s) 113-115
[ Summary ]
[ PDF ]
[ Similar Articles ]
[ Mail to Author ]
[ Mail to Editor ]
|Pill esophagitis caused by telithromycin: A case report
|Mehmet BÜYÜKBERBER1, Fikret DEMİRCİ1, M. Cemil SAVAŞ1, Cem KİS2, M. Taner GÜLŞEN1,
|Departments of 1Gastroenterology and 2Internal Medicine, Gaziantep University Medical Faculty, Gaziantep
|Keywords: Telithromycin, esophagitis, ulcer.
A large number of oral drugs have been reported to cause pillinduced
esophagitis in the medical literature. To our knowledge,
this is the first reported case in which telithromycin was the
cause of pill-induced esophagitis. In this report, we describe a
male patient who admitted to the hospital with dysphagia and
retrosternal pain after taking telithromycin (Ketek®) for acute
sinusitis. He had a history of swallowing the film tablet with at
least a glass of water and lying down immediately after taking
the drug. An upper endoscopic examination demonstrated a deep
ulceration of 1 cm diameter in the middle of the esophagus
surrounded by relatively normal mucosa. Lansoprazole 30 mg
was started. His symptoms improved seven days after cessation
of the drug. The esophagus was completely normal in control
endoscopy after two weeks. Telithromycin may cause esophageal
lesions; therefore, patients should be educated by physicians
about the drug’s side effects and should drink at least 100 ml
water after swallowing the medication. Drug administration
should be in the upright position.
In the literature, more than 80 drugs have been
reported to induce esophageal injury (1). Among
these, antibacterials such as doxycycline and tetracycline
are well-known drugs causing pill esophagitis
in more than 50% of cases. The other drugs
that cause esophageal injury include alendronate,
iron, potassium, vitamin-C, and steroidal and nonsteroidal
anti-inflammatory preparations (2, 3).
This injury is a common cause of esophageal complaints
such as severe odynophagia, dysphagia, bleeding
and even perforation. History and endoscopic
examination are very important in diagnosis,
and early endoscopic exam in particular may prevent
these severe complications. Treatment of pillinduced
esophagitis includes cessation of the offending
drug and supportive therapy (4). Ketolides
are a new class of semi-synthetic agents derived
from erythromycin A. Telithromycin (HMR
3647) is the first member of this new class to be
approved for clinical use (5). In the literature, although
there are many reports defining these medications,
there is no case about telithromycin or
macrolide antibiotics. We report herein the case of
a man who presented with an esophageal ulcer
due to telithromycin.
A 43-year-old man was admitted to our clinic with
severe dysphagia, retrosternal pain and burning
sensation. He was being treated with telithromycin
(800 mg/day) for acute sinusitis. The patient’s complaints started two days after beginning the
telithromycin treatment and increased gradually.
The detailed history revealed that he had taken
the medication with a little amount of water while
in the supine position. In laboratory evaluation,
hemoglobin was 13.5 g/dl, white blood cell
7500/mm3, and thrombocyte count 250,000/mm3;
the other biochemical values were normal. The same
day upper endoscopy showed several circumferential
ulcers in the esophagus at 32 and 35 cm
from the incisors (Figure 1), and normal mucosa
proximal and distal to the involved area. Biopsies
were taken around and at the edge of the lesions,
and pathological examination reported non-specific
inflammatory changes. We discontinued the telithromycin
immediately, and he was then hospitalized
and administered lansoprazole 30 mg/day
(orally) for relief of the dysphagia. At the second
day of the treatment, he began to feel better and
his symptoms completely resolved within seven
days. The patient was discharged with oral intake
and advised to take the lansoprazole 30 mg bid for
two weeks. Repeated endoscopic examination after
two weeks of treatment showed a completely
Figure 1. Several well-demarcated round ulcers are seen in the
esophagus at 32 and 35 cm from the incisors
According to previous reports, there are nearly 80
drugs in the medical literature that are emphasized
as related to esophageal injury (1). The implicated
drugs are usually antibacterials (especially
tetracycline-derived) and anti-inflammatory
agents. In addition, alendronate, iron, potassium
and vitamin-C preparations have important roles
in developing injury (2, 3). Moreover, the proton
pump inhibitor was the cause of pill-induced esophagitis,
though it is used routinely for the treatment
of pill-induced esophagitis (6). Our case with
pill-induced esophagitis caused by telithromycin is
the first such reported case in the literature.
Many risk factors for pill-induced esophagitis have
been discussed, such as patient, esophageal and
drug factors. Patient factors include posture and
amount of liquid taken with the medication. Esophageal
factors are esophageal dysmotility (scleroderma,
achalasia) and esophageal stricture. Finally,
drug factors comprise the drug formulation
and chemical structure (2, 6). When evaluating
risks factors of pill-induced esophagitis, drugs per
se and the patient factors should be evaluated separately
(2). Drugs cause injury of the mucosa
with both its direct caustic effects (such as
doxycycline) and systemic effects (such as non-steroidal
anti-inflammatory drugs). The drug’s chemical
character, solubility and formal structure
(tablet or capsule) are important from the standpoint
of mucosal injury. Capsule form of the drugs
is more harmful than tablet form (7). Telithromycin
(HMR 3647) is the first member of ketolides to
be approved for clinical use. It shows good activity
against the Gram-positive bacteria responsible for
respiratory tract infections including S. pneumoniae
resistant to penicillin-G and erythromycin A.
Telithromycin (Ketek 400 mg) is tablet form. The
most common adverse effects resulting from telithromycin
use include diarrhea, headache, dizziness,
vomiting and dyspepsia (8). Cause of telithromycin-
induced esophagitis is not known. Neverthless,
two of the most important factors creating
esophageal injury are to swallow the drugs
with relatively little water and to lie down shortly
afterward, as in our cases (9, 10). Because transit
time of the pill is slow and the contact time is long,
probability of focal epithelial damage will increase
(2). Patients are usually admitted to the hospital
with the complaint of severe odynophagia, retrosternal
chest pain and dysphagia. History of the patient
can reveal wrong usage of the medication, or inadequate amount of water consumption and supine
position during administration. Upper endoscopic
examination shows localization and depth of
the ulcer, and provides an opportunity to take a biopsy.
There is actually no need for biopsy to confirm
the diagnosis because there is no specific or
pathognomonic histologic change (2). Treatment of
pill-induced esophageal injury includes discontinuation
of the offending drug, cessation of oral intake
of the patients, hospitalization and intravenous
administration of fluids and antacids, H2-receptor
blockers, sucralfate and proton pump inhibitor
(1, 2). To prevent the occurrence of pill-induced
esophagitis, it is important that patients should
take the medication with at least 100 ml of fluid
while in an upright position (11).
In conclusion, telithromycin can cause pill esophagitis
and should be added to the list of these drugs.
Patients with predisposition for the development
of pill-induced esophagitis should be educated about
proper swallowing of oral medications.
1. Castell OD. Medication-induced esophagitis. In: Rose BD
(ed). Up To Date 8.1, CD version, Up To Date Inc, 2000.
2. Bozmyski EM, Isacs KL. Miscellaneous disease of esophagus.
In: Yamada T, ed. Textbook of Gastroenterology. 2nd ed.
Philadelphia: JB Lippincott, 1995; 1283.
3. Kearney D, McDonald GB. Esophageal disorders caused by
infection, systemic illness, medications, radiation, and trauma.
In: Feldman M, Freidman LS, Sleisenger MH, eds.
Gastrointestinal and Liver Disease Pathophysiology, Diagnosis,
Management. 7th ed. Philadelphia: Saunders, 2002;
4. Ovartlarnporn B, Kulwichit WJ. Tetracycline-induced
esophageal ulcer: a condition that [is] probably more
common than it appears to be. J Med Assoc Thai 1991;
5. Ackermann G, Rodloff AC. Drugs of the 2st century: telithromycin
(HMR 3647) -- the first ketolide. J Antimicrob
Chemother 2003; 51: 497-511.
6. Maekawa T, Ohji G, Inoue R, et al. Letter to the editor.
Pill-induced esophagitis caused by lansoprazole.
J Gastroenterol 2001; 36: 790-1.
7. Hey H, Jorgensen F, Sorensen K, et al. Esophageal transit
of six commonly used tablets and capsules. Br Med J 1982;
8. Kasbekar N, Acharya PS. Telithromycin: the first ketolide
for the treatment of respiratory infections (clinical review).
Am J Health Syst Pharm 2005; 62: 905-16.
9. Morris TJ, Davis TP. Doxycycline-induced esophageal
ulceration in the U.S. Mil Med 2000; 165(4): 316-9.
10. Kadayifci A, Koruk M, Savas MC, Demirci F. Doxycyclineinduced
pill esophagitis in three cases. Hepatogastroenterol
2002; 49(Suppl 2): 337.
11. Kikendall JW. Pill esophagitis. J Clin Gastroenterol 1999;
[ Summary ]
[ PDF ]
[ Similar Articles ]
[ Mail to Author ]
[ Mail to Editor ]